There are certain commonly-abused substances that include particular risks for overdose, and one of the most risky and well-known here is heroin. Heroin overdoses are dangerous situations that can lead to numerous health effects and even death, and the ability to recognize the signs of overdose in someone close to you may be vital for saving their life.
At Moonlight Mountain Recovery, we provide quality drug addiction recovery programs for patients in Boise, Washington and Oregon, with a mission of providing resources and assistance for people managing addiction – and those close to them. Let’s look at what a heroin overdose is and how this drug impacts the brain and body, plus dig into some of the most common signs of a heroin overdose and what to do if someone close to you may be experiencing one.
How Heroin Impacts the Brain
To truly understand the magnitude of a heroin overdose, it’s important to understand how this drug impacts the brain and body. Heroin is an opioid, which means that it binds to opioid receptors located in various parts of the brain and central nervous system. These receptors work with neurotransmitters like dopamine – a chemical associated with pleasure – when heroin is introduced into the body.
This causes the body and brain to experience a sense of euphoria, which is why it can be so addictive. Unfortunately, these receptors become overwhelmed with heroin very quickly, leading to an overdose if larger than normal amounts are taken.
Heroin Overdose Basics and Risks
When someone using heroin takes too much and overdoes it, the effects can be dangerous – and even deadly. Overdoses on heroin occur when too much of the drug is taken in a short period of time. This is because the body’s natural regulatory system for opioids becomes overwhelmed, leading to slowed breathing and other problems that can cause sudden death if left untreated.
Some of the specific health effects that become concerning here include:
- Pulmonary oedema: This is a buildup of fluid in the lungs that can cause breathing difficulty and chest pain. It may even require urgent medical attention.
- Arrhythmia: In some cases, the heart may begin to beat abnormally, leading to arrhythmia or an irregular heart rate. This can also be life-threatening.
- Infectious endocarditis: Due to the needle-based method of heroin use, this infection of the heart valves may also be a risk.
Signs of Heroin Overdose
If you are worried that someone close to you might be overdosing on heroin, there are certain signs and symptoms that you should look out for. Some common indications include:
- Slowed or shallow breathing
- Nausea and vomiting
- Confusion or disorientation
- Loss of consciousness
- Bluish lips and fingernails, due to the lack of oxygen in the body
- Slow pulse or no pulse
- Cold or sweaty skin
- Low body temperature
What To Do In The Event Of A Heroin Overdose
If you suspect that someone close to you is experiencing a heroin overdose, it’s important to act quickly. The first thing you should do is to call emergency medical services, as they will be able to provide life-saving treatment that the person needs right away.
Until help arrives, try to keep the person awake and if possible, in a sitting position. Don’t leave them alone or let them “sleep it off” – this could be very dangerous. If the person is unconscious, try to keep them in a position where they can breathe easily.
Vital Role of Naloxone
For those unaware, Naloxone is a medication that can be used to reverse the effects of an opioid overdose. It works by blocking the effects of opioids in the brain, allowing emergency workers to buy vital time until more advanced treatments can be provided.
Naloxone can be administered either via spray in the nose or via injection into a muscle, and it is available over the counter in many areas. It is important to note that Naloxone should not be administered unless there are clear signs of an overdose, as it can cause severe withdrawal symptoms if given unnecessarily.
It should also be noted that Naloxone is not a failsafe for all heroin overdoses – it is only effective for certain cases. In some cases, a person may require further medical treatment or hospitalization in order to properly recover.
Heroin overdoses can be life-threatening situations, and it’s important to know the signs and how to act if someone close to you is experiencing one. Naloxone can be a life-saving medication, but it’s important to understand when and how to use it. In any case, calling emergency medical services is the first step in getting help for someone who has overdosed on heroin.
For more here, or for information on any of our addiction treatment services in Boise, Oregon or Washington, speak to our team at Moonlight Mountain Recovery today.